Wednesday, 29 May, 2024
HomeCase ReportTurmeric supplements linked to jaundice, liver damage

Turmeric supplements linked to jaundice, liver damage

Turmeric supplements and teas have been linked with liver injuries that cause people’s skin to turn yellow, and, in some cases, result in patients being hospitalised, although all cases recovered with treatment, reports the New Scientist.

Turmeric is a yellow spice from the Curcuma longa plant, which has become a popular supplement because it contains curcumin that has slightly eased inflammatory conditions such as arthritis and hay fever, in small studies.

Most people who take turmeric supplements don’t develop liver injuries, but certain genetics can make people more susceptible, says Ken Liu at Royal Prince Alfred Hospital in Sydney, Australia.

“When you take a herbal supplement, it gets digested and absorbed into your bloodstream, then enters the liver to be metabolised before going to the rest of your body,” he says. “That metabolism is done by enzymes in the liver which are genetically different from one person to the next, so some people process it into something that is inert and harmless, while others process it into something toxic.”

As of May 2021, more than a dozen cases of turmeric-related liver injuries had been reported to the US National Institute of Diabetes and Digestive and Kidney Diseases. Last week, five new incidences were presented at the annual scientific meeting of the American College of Gastroenterology in North Carolina, reports New Scientist.

One case, presented by Angeline Luong at the Kaiser Permanente Los Angeles Medical Centre in California, is of a 49-year-old woman with no underlying health issues who developed nausea and vomiting after taking a daily turmeric supplement, the dose recommended on the packaging, for three months.

Her symptoms resolved when she temporarily stopped taking the supplement but returned when she resumed the regimen. She also developed yellowing to her skin and the whites of her eyes. Blood tests and a liver biopsy later revealed she had a severe liver injury.

The woman’s skin and eyes turned yellow because her liver was unable to perform its normal function of processing bilirubin, a yellow substance made during the natural breakdown of red blood cells, leading to jaundice, says Luong.

She recovered after being on steroids and N-acetylcysteine, normally used to treat paracetamol (acetaminophen) overdoses, and discharged after three weeks in hospital.

Similar cases were presented by researchers based in New York, Florida and New Jersey, with the affected all taking the recommended dose on the supplement packaging.

In addition, Prisca Pungwe at Baylor College of Medicine Texas described how a 62-year-old woman developed nausea, abdominal pain and yellow eyes after drinking a turmeric tea for three weeks, with tests confirming she had a liver injury. The woman recovered with treatment.

Supplements are riskier than eating turmeric in food because they often contain additives to increase curcumin’s absorption, says Luong. For example, adding black pepper to supplements and teas can increase curcumin absorption 30-fold.

Turmeric and black pepper are often used together in cooking, but this is within complex mixtures of other ingredients that limit their absorption.

As herbal and dietary supplements become more popular, Liu says he is seeing more people with liver injuries, some requiring liver transplants. Similar trends have been reported across the US and Europe.

It can take a long time to realise a herbal supplement is the cause of liver problems because individuals don’t always mention their supplement use when a doctor asks if they are taking any medicines, says Liu.

Cases of liver injuries caused by non-turmeric herbal supplements were also presented at the meeting. For example, Connor Wayman at the University of Nevada described how a 19-year-old man developed severely itchy skin, jaundice and dark brown urine after taking supplements containing the plant ashwagandha.

Khushboo Bhatia at Mount Auburn Hospital in Massachusetts presented how a 55-year-old woman developed itchiness, dark urine and a loss of appetite after consuming a herbal tea containing skullcap root, gardenia fruit and rhubarb root. Both cases had liver injuries that resolved after they stopped taking the products.

 

New Scientist article – Turmeric supplements have been linked to liver damage in five people (Open access)

 

See more from MedicalBrief archives:

 

Curcumin inhibits growth of bone cancer cells

 

Dangers of alternative medicine in advanced breast cancer

 

Curcumin may improve memory and attention in some

 

Dangerous rise in social media charlatans peddling cancer ‘therapies’

 

 

 

MedicalBrief — our free weekly e-newsletter

We'd appreciate as much information as possible, however only an email address is required.